Steroid-induced diabetic ketoacidosis in a 14-year-old boy with steroid-sensitive nephrotic syndrome: Case report and literature review.

  • AN Onyiriuka
  • NJ Iduoriyekemwen
  • RY Esin
Keywords: Adolescence, diabetes, ketoacidosis, nephrotic syndrome, steroid therapy.

Abstract

In this report, we described the case of a 14-year-old boy with steroid-sensitive nephrotic syndrome who developed hyperglycaemia and ultimately, diabetic ketoacidosis, following high-dose steroid therapy for a primary renal disease. The nephrotic syndrome was diagnosed based on generalized oedema, massive proteinuria, hypoalbuminaemia and hypercholesterolaemia. Serum creatinine and random blood glucose levels were normal and there was no glycosuria. He was commenced on high dose prednisolone 40 mg 12 hourly and by the 8th day on prednisolone, he achieved remission and was discharged. However, four weeks later, he developed features of diabetic ketoacidosis (DKA) which was confirmed by the presence of hyperglycaemia (random blood glucose19.4 mmol/L), acidosis (serum bicarbonate 10 mmol/L) and ketonuria (2+). The DKA was managed with intravenous fluid (0.9% sodium chloride), continuous insulin infusion and antibiotics. After resolution of the DKA, he was switched to subcutaneous soluble insulin and thereafter, premixed insulin twice daily with a reduction in the dose of prednisolone and was discharged home after 30 days on admission. Blood glucose level has remained within normal range one year after discontinuing insulin and he is still in remission with regard to the nephrotic syndrome at follow up.
Conclusion: The risk of diabetic ketoacidosis should be considered in the course of steroid therapy for nephrotic syndrome. To avoid missing of cases of steroid-induced diabetes mellitus, and ultimately DKA, both fasting and postprandial blood glucose values should be monitored.

Key words: Adolescence, diabetes, ketoacidosis, nephrotic syndrome, steroid therapy.

Section
Articles

Journal Identifiers


eISSN: 0302-4660